The term hallucinogen is misleading. Hallucinogenic compounds rarely produce true hallucinations—but rather, users experience profound distortions in body image, sensory perception, and time perception, in addition to rapid, intense alterations in mood, increased intensity of any emotions, and heightened suggestibility. Hallucinogen is sometimes used interchangeably with the term psychedelic.
Hallucinogens are widely perceived as safe by the public. However, these substances can cause dangerous physiologic effects resulting in serious health consequences.1–3 The identity, purity, and amount of hallucinogenic compound is usually uncertain, and individual response can be unpredictable.
Hallucinogens in current use consist of both natural and synthetic compounds.4 The proliferation of “designer drugs”—chemical analogs or derivatives of illicit drugs marketed to circumvent existing drug laws—is a growing problem. Manufacturers of designer drugs try to circumvent U.S. federal drug laws by stamping their product with advisories such as “not intended for human consumption” or by identifying the products as plant food, bath salts, or potpourri. Prosecution through the Federal Analog Act, a section of the Controlled Substance Abuse Act, can occur only if the drug is “intended for human consumption.” Because of this limitation in federal law, some states have moved to ban the sale of such drugs.
Conditions that mimic hallucinogen intoxication include alcohol or benzodiazepine withdrawal, anticholinergic poisoning, thyrotoxicosis, central nervous system infections, structural brain lesions, acute psychosis, hypoglycemia, and hypoxia.5 Some prescription and nonprescription medications can cause hallucinations. The identity of street drugs is often misrepresented, and substitutions or adulteration of product is common.6,7
Drug-induced psychosis may be difficult to distinguish from primary psychotic disorders.8,9 A patient with substance-induced psychosis is more likely to have a diagnosis of dependence on any drug, report visual hallucinations, and have a history of parental drug abuse.9
Start by assessing the patient’s general medical condition and stabilizing the vital signs. Identify and correct hypoxia and hypoglycemia. Obtain a core temperature to recognize hyperthermia. Obtain serum chemistries and if the patient is agitated, obtain creatine phosphokinase to identify rhabdomyolysis. Obtain an electrocardiogram to identify QT interval prolongation.
Gastric decontamination is not needed in most cases because most hallucinogens are rapidly absorbed and because most patients with adverse effects do not present until several hours after the drug was taken. However, consider administration of oral activated charcoal for ingestions occurring within the previous hour or longer when gastric emptying is delayed, such as with anticholinergic poisonings (e.g., nutmeg ingestion).
Reassurance and a calm, supportive environment can often sufficiently soothe the agitated patient. Pharmacologic sedation and possibly physical restraints may be necessary in order to ensure the safety of the patient and the ED staff and to facilitate evaluation and treatment. Benzodiazepines are the preferred agents for the treatment of hallucinogenic-induced agitation and delirium because they possess no significant drug interactions, have no dystonic or anticholinergic adverse effects, do ...